New York, 2013

Winter Storm and Heavy Snow in New York, March 18 to 19, 2013

March 18 to 19, 2013 · NWS OKX · 5 events in 5 counties and zones

Weak low pressure moved from the Tennessee Valley on the morning of the 18th to just south of Long Island on the morning of the 19th. Heavy snow fell during the afternoon of the 18th, changed to a mix of freezing rain and snow during the early morning of the 19th, and then changed to rain during the late morning hours of the 19th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Weak low pressure moved from the Tennessee Valley on the morning of the 18th to just south of Long Island on the morning of the 19th. Heavy snow fell during the afternoon of the 18th, changed to a mix of freezing rain and snow during the early morning of the 19th, and then changed to rain during the late morning hours of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 18, 4:41 PM EST, 19 minutes earlier.

Area forecast discussion, Mar 18, 4:41 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
541 PM EDT MON MAR 18 2013

.SYNOPSIS...
A COASTAL LOW DEVELOPS NEAR THE MID-ATLANTIC COAST TONIGHT AND
TRACKS JUST SOUTH OF LONG ISLAND TUESDAY. AS IT EXITS TOWARDS NEW
ENGLAND TUESDAY NIGHT...WEAK HIGH PRESSURE BUILDS IN BEHIND IT
THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
PCPN WILL SPREAD EAST ACROSS THE TRI STATE AREA TONIGHT. AS A WARM
NOSE ALOFT NEAR 800-850MB BUILDS...PCPN TYPE BECOMES MIXED.
PREFERRED THE COLDER SIDE OF GUIDANCE FOR SURFACE TEMPS...NOTING
DEWPOINTS STARTING OUT IN THE TEENS AND LOW 20S AND THE MAGNITUDE
OF WET-BULBING BASED ON THIS INITIAL DRYNESS. BASED ON THE
EXPECTED MAX TEMP IN THE WARM NOSE AND SURFACE TEMPS...PCPN STARTS
AS SNOW...BUT THEN THE SNOW MIXES WITH SLEET AT SOME POINT
EVERYWHERE. EVENTUALLY...FREEZING RAIN IS EXPECTED FOR MOST OF
CT...THE LOWER HUDSON AND ADJACENT PARTS OF NJ LATE THIS
EVENING/OVERNIGHT. A TRANSITION TO JUST PLAIN RAIN BEGINS NEAR
MIDNIGHT FOR THE CITY AND THE SOUTH COAST OF LONG ISLAND. THE RAIN
LINE THEN SHIFTS NORTH COURTESY OF AN ONSHORE EAST WIND...PUSHING
SLIGHTLY NORTH OF THE CITY BY DAYBREAK.

MODELS ARE IN FAIRLY GOOD AGREEMENT REGARDING THE FORECAST LIQUID
EQUIVALENT PRECIPITATION. BLENDED THE PREVIOUS FORECAST WITH HPC
AND RFC NUMBERS. SO FOR SNOW/SLEET TOTALS BEFORE THE CHANGEOVER TO
FREEZING RAIN AND RAIN...EXPECTING 2 INCHES OR LESS FOR ALL
COASTAL SECTIONS...AND MOSTLY 2 TO 5 INCHES INLAND...BUT UP TO 6
INCHES POSSIBLE FOR THE FAR NW FRINGES OF THE FORECAST AREA. ON
TOP OF THIS...UP TO A TENTH TO A QUARTER OF AN INCH OF ICE ACROSS
SPOTS THAT SEE FREEZING RAIN.

AS SUCH...WINTER WEATHER WARNINGS AND ADVISORIES REMAIN POSTED AS
THEY HAVE BEEN FOR THE COMBINATION OF ICE AND SNOW HAZARDS.

WINDS MAY GUSTS UPWARDS OF 35 TO 40 MPH TONIGHT AS A LOW LEVEL JET
PASSES THROUGH...BUT IT LOOKS LIKE WE'LL FALL SHORT OF ADVISORY
CRITERIA. THE TIME FRAME FOR THE HIGHEST GUSTS APPEARS TO BE A
COUPLE OF HOURS BEFORE AND AFTER MIDNIGHT. RAIN COULD BE HEAVY AT
TIMES DURING THE SAME TIME PERIOD...BUT NOTHING MORE THAN MINOR
FLOODING WOULD BE POSSIBLE. SEE THE HYDROLOGY SECTION BELOW FOR MORE
DETAILS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
LOW PRESSURE CENTER PASSES NOT TOO FAR TO OUR SOUTH MID-MORNING INTO
EARLY AFTERNOON. PCPN CHANCES THEREFORE DROP DURING THE AFTERNOON
WITH THE DEPARTING STORM. THERMAL PROFILES SUPPORT THE CHANCE OF
SOME SNOW ACROSS THE NW ZONES RIGHT AS PCPN BEGINS TO END...SO NOT
LOOKING FOR ANY SIGNIFICANT ADDITIONAL SNOW/SLEET ACCUMULATIONS.
ICING WILL HOWEVER CONTINUE TO BE AN ISSUE PRIMARILY NORTH OF I-95
AND I-287 FOR AT LEAST PART OF THE MORNING COMMUTE. WARNINGS AND
ADVISORIES WILL REMAIN WITH AN EXPIRATION TIME OF 10AM...WHEN TEMPS
SHOULD BE ABOVE FREEZING FOR THESE NORTHERN ZONES. BUT BEFORE THIS
TIME...AN ADDITIONAL LIGHT ICE ACCUMULATION IS EXPECTED.

WITH THE EXCEPTION OF THE FAR NE ZONES WHERE A SLIGHT CHANCE OF
RAIN/SNOW SHOWERS WILL EXIST EARLY...DRY FOR TUESDAY NIGHT. A BLEND
OF THE MAV/NAM MOS LOOKED GOOD FOR LOWS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE BUILDS TO THE SOUTH OF THE AREA ON WEDNESDAY...WHILE
LOW PRESSURE PUSHES NORTHEAST INTO THE CANADIAN MARITIMES. LOW
PRESSURE THEN PASSES OFFSHORE TO THE SOUTHEAST OF THE AREA ON
THURSDAY. HIGH PRESSURE THEN BUILDS INTO THE REGION THROUGH THE
WEEKEND.

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE LONG TERM WILL BE CHARACTERIZED BY CONTINUED BELOW NORMAL
TEMPERATURES AND A FEW CHANCES FOR LIGHT WINTRY PRECIP...AS THE
UPPER LOW TO OUR NORTH AND BROAD TROUGH ACROSS THE NORTHEAST US
SLOWLY TRANSLATE EAST THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND.

WEDNESDAY WILL SEE DRYING CONDITIONS BEHIND THE DEPARTING LOW
PRESSURE SYSTEM. TEMPERATURES WILL BE COLD FOR THIS TIME OF
YEAR...ESPECIALLY CONSIDERING 850HPA TEMPS WILL BE AROUND -8 TO -11
C. WITH THE COLD W/NW FLOW ACROSS THE AREA...IT IS POSSIBLE SOME
INTERIOR SECTIONS MAY SEE A FEW FLURRIES CONSIDERING THE GOOD LOW
LEVEL LAPSE RATES.

THE 18/12Z ECMWF AND GFS BOTH SHOW A SHORTWAVE ROTATING AROUND THE
UPPER LOW ON WEDNESDAY NIGHT INTO THURSDAY...AND PASSING OFF THE
MID-ATLANTIC COAST. AS A RESULT...SURFACE CYCLOGENESIS TAKES PLACE
WELL OFFSHORE TO OUR EAST. HOWEVER...THERE LOOKS TO BE ENOUGH OF AN
INFLUENCE TO BRING LOW END CHANCES FOR SOME LIGHT RAIN AND/OR SNOW.
1000-850MB THICKNESSES SUPPORT SNOW...SO GENERALLY SHOW ALL SNOW AT
NIGHT...AND MORE MIXING WITH RAIN DURING THE DAY...CONSIDERING THE
TIME OF YEAR AND SUN ANGLE. NONETHELESS...PRECIP AMOUNTS LOOK TO BE
LIGHT.

WITH RELATIVELY WEAK WAVES CONTINUING TO ROTATE AROUND THE MAIN
UPPER LOW THROUGH THE FIRST HALF OF THE WEEKEND...FRIDAY AND
SATURDAY LOOK TO REMAIN COOL WITH THE POTENTIAL FOR SOME FLURRIES OR
SPRINKLES PRIMARILY DURING THE DAY ACROSS INTERIOR SECTIONS.

A GREAT DEAL OF UNCERTAINTY THEN EXISTS AMONGST THE GLOBAL GUIDANCE
WITH A STRONG WAVE / CLOSED LOW PROPAGATING ACROSS THE CENTRAL AND
EASTERN US THIS WEEKEND...RESULTING IN CYCLOGENESIS OFF THE EASTERN
SEABOARD LATE THIS WEEKEND INTO EARLY NEXT WEEK. WENT WITH SLIGHT
POPS TO ACCOUNT FOR THE POSSIBILITY OF A MORE AMPLIFIED / LESS
PROGRESSIVE WAVE IMPACTING THE REGION. WIDE SPECTRUM OF OUTCOMES AT
THIS TIME.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST THIS EVENING INTO
TONIGHT.

CIGS ARE LOWERING AND THICKENING AS LOW LEVEL MOISTURE CONTINUES TO
INCREASE. LIGHT SNOW IS EXPECTED TO DEVELOP BETWEEN 20Z AND 22Z.
EASTERLY WINDS WILL CONTINUE TO INCREASE WITH OCCASIONAL GUSTS LATE
THIS AFTERNOON. THE GUSTS WILL BECOME MORE FREQUENT THIS EVENING AS
THE GRADIENT TIGHTENS. IFR CONDITIONS SHOULD DEVELOP AROUND OR AFTER
00Z AS SNOW BECOMES MORE STEADY.

IFR/LIFR CONDITIONS EXPECTED TONIGHT. PRECIPITATIONS IS EXPECTED
TO START AS SNOW EVERYWHERE BEFORE CHANGING OVER TO A MIXED
PRECIP...THEN TO ALL RAIN. NYC METRO TERMINALS SHOULD CHANGE TO
MIXED PRECIP AFTER 02Z AND ALL RAIN BY MIDNIGHT...KHPN CHANGING TO
A MIX AFTER MIDNIGHT AND THEN RAIN BY DAYBREAK...KBDR/KGON CHANGES
TO MIXED PRECIP AND THEN ALL RAIN FROM ABOUT 05Z-08Z...AND KSWF
CHANGING TO FREEZING RAIN AFTER ABOUT 09Z TUE.

THERE COULD BE SOME SLUSHY RUNWAY SNOW ACCUMULATION OF LESS THAN
AN INCH AT THE NYC METRO TERMINALS...AN INCH OR TWO AT
KHPN/KBDR/KGON...AND 4-6 INCHES OF ACCUMULATION AT KSWF. SOME ICE
IS ALSO EXPECTED AT THE HUDSON VALLEY TERMINALS LATE
TONIGHT...UP TO 1/10 AN INCH AT KHPN AND UP TO 1/4 INCH AT KSWF.

RAIN AND/OR DRIZZLE IS EXPECTED TO CONTINUE TUESDAY MORNING.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF
PRECIPITATION AND CHANGING PRECIPITATION TYPES. RUNWAY SNOW
ACCUMULATION OF LESS THAN AN INCH POSSIBLE THIS EVENING.

KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF
PRECIPITATION AND CHANGING PRECIPITATION TYPES. RUNWAY SNOW
ACCUMULATION OF LESS THAN AN INCH POSSIBLE THIS EVENING.

KEWR FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF
PRECIPITATION AND CHANGING PRECIPITATION TYPES. RUNWAY SNOW
ACCUMULATION OF LESS THAN AN INCH POSSIBLE THIS EVENING.

KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF
PRECIPITATION AND CHANGING PRECIPITATION TYPES. RUNWAY SNOW
ACCUMULATION OF UP TO AN INCH POSSIBLE THIS EVENING.

KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF
PRECIPITATION AND CHANGING PRECIPITATION TYPES. RUNWAY SNOW
ACCUMULATION OF 1 TO 2 INCHES POSSIBLE...FOLLOWED BY UP TO 1/10 INCH
OF ICE LATE TONIGHT.

KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF
PRECIPITATION AND CHANGING PRECIPITATION TYPES. RUNWAY SNOW
ACCUMULATION OF LESS THAN AN INCH POSSIBLE THIS EVENING.

.OUTLOOK FOR 18Z TUE THROUGH SAT...

.TUE AFTERNOON...MVFR OR LOWER CONDITIONS...WITH RAIN. WEST WINDS
WITH GUSTS INTO THE 20 KT RANGE AFTER SUNSET.

.WED...GENERALLY VFR. W WINDS WITH GUSTS INTO THE LOWER 20 KT
RANGE ON WED.

.THU...CHANCE OF SUB-VFR IN LIGHT RAIN OR SNOW.

.FRI...VFR. GUSTY NW WINDS POSSIBLE.

.SAT...VFR.

&&

.MARINE...
SMALL CRAFT ADVISORY HAS EXPIRED AND WINDS WILL CONTINUE TO
INCREASE TO GALE FORCE THIS EVENING. GALE WARNING NOW IN EFFECT
AND WILL BE IN EFFECT THROUGH EARLY TUESDAY MORNING.

GALES SHOULD END BY AROUND DAYBREAK TOMORROW...WITH A GOOD CHANCE
OF SCA CONDITIONS BEFORE RAMPING BACK UP TO THE POTENTIAL OF GALE
FORCE WINDS AGAIN TUESDAY NIGHT AS A WEST WIND INCREASES. THE TIME
GAP BETWEEN GALE FORCE WINDS IS TOO LARGE TO CARRY THROUGH 3
PERIODS...SO THE CURRENT GALE WARNING WILL REMAIN THROUGH ONLY
TONIGHT. THE NEXT SHIFT WILL THEN LIKELY NEED TO DETERMINE
APPROPRIATE HEADLINES FOR TUESDAY AND TUESDAY NIGHT.

WINDS WILL SLOWLY DIMINISH WEDNESDAY INTO WEDNESDAY NIGHT...LIKELY
FALLING BELOW SCA CRITERIA LATE IN THE EVENING. HOWEVER...SEAS WILL
REMAIN ELEVATED...UP TO 7 FT ON OCEAN WATERS...THROUGH WEDNESDAY
NIGHT...BEFORE FALLING BELOW 5 FT EARLY THURSDAY. SCA WINDS AND SEAS
WILL POSSIBLY RETURN THURSDAY NIGHT INTO FRIDAY...AS LOW PRESSURE
DEVELOPS TO THE EAST.

&&

.HYDROLOGY...
1 TO 1.50 INCHES OF LIQUID EQUIVALENT IS EXPECTED THROUGH TUESDAY
EVENING. SOME POCKETS OF MINOR URBAN FLOODING MAY BE POSSIBLE. THE
MOST LIKELY TIME THAT THIS WOULD OCCUR WOULD BE LATE THIS EVENING
INTO THE FIRST HALF OF THE OVERNIGHT HOURS.

NO SIGNIFICANT PRECIPITATION IS THEN FORECAST THROUGH THE END OF
THE WEEK.

&&

.TIDES/COASTAL FLOODING...
AROUND 2 TO 3 FT OF SURGE IS NEEDED TO REACH MINOR COASTAL
FLOODING AND AROUND 3 TO 4.5 FT SURGE FOR MODERATE COASTAL FLOODING
FOR HIGH TIDE CYCLE LATE TONIGHT. FORECAST MODELS CONTINUE TO
SHOW AROUND 1 FT OF SURGE FOR SOUTH SHORE AND OCEAN FACING
LOCATIONS INCLUDING THE BATTERY WITH AROUND 1 TO 1.5 FT SURGE ACROSS
WESTERN LONG ISLAND SOUND FOR LATE TONIGHT.

FOR THE TUESDAY AFTERNOON-EARLY EVENING HIGH TIDE CYCLE...AROUND
2.5 TO 3.5 FT OF SURGE IS NEEDED TO REACH MINOR COASTAL FLOODING
AND 3.5 TO 5 FT SURGE TO REACH MODERATE COASTAL FLOODING. FORECAST
SURGE IS ONLY AROUND 0.5 TO 0.75 FT.

THEREFORE...EXPECTING WATER LEVELS TO STAY BELOW MINOR COASTAL
BENCHMARKS EVEN TAKING INTO ACCOUNT NEGATIVE BIAS WITH SURGE MODELS.
ASTRONOMICALLY WE ARE APPROACHING HALF MOON PHASE SO WATER LEVELS
ARE LOWER AND WE WOULD NEED MORE SURGE TO REACH MINOR COASTAL
FLOODING AS A RESULT. THIS WILL CONTINUE TO NEED MONITORING TO
VERIFY WATER LEVELS TODAY AND THIS EVENING TO SEE IF THERE IS ANY
POSITIVE TREND TO SUBSEQUENT SURGE FORECASTS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 10 AM EDT TUESDAY FOR CTZ009>012.
     WINTER STORM WARNING UNTIL 10 AM EDT TUESDAY FOR CTZ005>008.
NY...WINTER STORM WARNING UNTIL 10 AM EDT TUESDAY FOR NYZ067>070.
     WINTER WEATHER ADVISORY UNTIL 10 AM EDT TUESDAY FOR NYZ071.
NJ...WINTER STORM WARNING UNTIL 10 AM EDT TUESDAY FOR NJZ002.
     WINTER WEATHER ADVISORY UNTIL 10 AM EDT TUESDAY FOR NJZ004-103-
     104.
MARINE...GALE WARNING UNTIL 6 AM EDT TUESDAY FOR ANZ330-335-338-340-345-
     350-353-355.

&&

SYNOPSIS...JC/PICCA
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...PICCA
AVIATION...BC
MARINE...JC/PICCA
HYDROLOGY...JC/PICCA
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 18, 4:12 AM EST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
512 AM EDT MON MAR 18 2013

CTZ005>008-190915-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-
512 AM EDT MON MAR 18 2013

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ067-068-190915-
ORANGE-PUTNAM-
512 AM EDT MON MAR 18 2013

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009>012-190915-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-
512 AM EDT MON MAR 18 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-NYZ069-070-190915-
WESTERN PASSAIC-ROCKLAND-NORTHERN WESTCHESTER-
512 AM EDT MON MAR 18 2013

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ004-103-104-NYZ071-190915-
EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-SOUTHERN WESTCHESTER-
512 AM EDT MON MAR 18 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-105>108-NYZ072>075-078>081-176>179-190915-
HUDSON-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
512 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP DURING THE AFTERNOON RUSH HOUR BEFORE CHANGING
TO RAIN THIS EVENING. UP TO 1 INCH OF SNOW CAN BE EXPECTED ON
UNTREATED SURFACES BEFORE THE CHANGEOVER TO RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-190915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
512 AM EDT MON MAR 18 2013

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GALES WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Mar 18, 3:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
440 PM EDT MON MAR 18 2013

NJZ002-004-006-103>108-NYZ067>075-176-178-182200-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-
EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
SOUTHERN QUEENS-
440 PM EDT MON MAR 18 2013

LIGHT SNOW...POSSIBLY MIXED WITH SLEET...WILL SPREAD INTO THE
REGION THROUGH AROUND 6 PM. SINCE THE ATMOSPHERE IS QUITE
DRY...MOST OF THE PRECIPITATION IS HAVING A HARD TIME REACHING THE
GROUND. ROADS MAY BECOME SLICK AND VISIBILITIES MAY BE BRIEFLY
REDUCED TO AROUND 1 MILE. MOTORISTS SHOULD EXERCISE CAUTION WHILE
DRIVING.

MORE WIDESPREAD WINTRY PRECIPITATION WILL OVERSPREAD THE REGION AS
THE EVENING PROGRESSES.

MPS
Special weather statement, Mar 18, 4:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
558 PM EDT MON MAR 18 2013

NJZ002-004-006-103>108-NYZ067>075-176-178-190000-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-
EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
SOUTHERN QUEENS-
558 PM EDT MON MAR 18 2013

MODERATE TO LOCALLY HEAVY SNOW BANDS ARE APPROACHING FROM THE WEST
AND WILL MOVE INTO WESTERN PORTIONS OF THE FORECAST AREA THIS
EVENING. VISIBILITIES WILL BE REDUCED TO LESS THAN A MILE IN THE
HEAVIER SNOW BANDS...AND AROUND AN INCH OF SNOW ACCUMULATION IS
POSSIBLE IN THE HEAVIER SNOW BANDS AS WELL THROUGH AROUND 8 PM.
MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING THIS EVENING...AND
LEAVE PLENTY OF EXTRA TIME FOR TRAVEL.

MPS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Storm, Northern Westchester

When
March 18, 5:00 PM EST to March 19, 3:30 AM EST
Where
Northern Westchester forecast zone
Reported by
Trained Spotter
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Spotters reported between 4.6 and 6 inches of snow on the 18th, followed by a light glaze of freezing rain during the pre-dawn hours of the 19th. The nearby Automated Surface Observing System at Danbury Airport (KDXR) measured 0.11 inches of freezing rain.

Winter Weather, Southern Westchester

When
March 18, 5:00 PM EST to March 19, 12:00 AM EST
Where
Southern Westchester forecast zone
Reported by
Trained Spotter
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Spotters reported between 4.0 and 6.5 inches of snow.

Winter Weather, Rockland

When
March 18, 5:00 PM EST to March 19, 12:00 AM EST
Where
Rockland forecast zone
Reported by
Trained Spotter
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

Spotters reported between 5 and 6 inches of snow.

Heavy Snow, Orange

When
March 18, 9:40 PM EST to March 19, 4:25 PM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

Spotters reported widespread 6-inch snowfall amounts across the northern and western portions of the county.

Winter Storm, Putnam

When
March 18, 10:10 PM EST to March 19, 3:10 PM EST
Where
Putnam forecast zone
Reported by
Public
Coordinates
41.427, -73.749 (the zone’s center; the record gives no point)

Kent Cliffs received 4.5 inches of snow the evening of the 18th, followed by a light glaze of freezing rain the morning of the 19th. The nearby Automated Surface Observing System at Danbury Airport (KDXR) measured 0.11 inches of freezing rain.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442994, 442996, 442997, 442993, 442995.